Utah, 2003

Flash Flooding in Utah, July 28, 2003

July 28, 2003 · NWS SLC · 2 events in 2 counties and zones

Flash flooding was reported in the Gulch area east of Capitol Reef National Park, and in the Paria River headwater area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Flash flooding was reported in the Gulch area east of Capitol Reef National Park, and in the Paria River headwater area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 28, 3:15 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 28, 3:15 PM MST, 15 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT MON JUL 28 2003

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE OVER NEVADA THROUGH
WEDNESDAY. THE RESULTING NORTHERLY FLOW WILL KEEP DRY AIR OVER THE
NORTH AND SLOWLY DRY THE AIRMASS OVER THE SOUTHERN PORTION OF UTAH.
THE HIGH SHIFTS EAST AFTER MIDWEEK ALLOWING MOISTURE TO INCREASE
AGAIN INTO THE WEEKEND.

.DISCUSSION...FOR THIS EVENING ISSUED A FLASH FLOOD WATCH OVER AND
NEAR THE SOUTHERN MOUNTAINS BASED ON PRECIPITABLE WATER AND RADAR
PRECIPITATION ESTIMATES.  SPOTTER REPORTS RECEIVED SINCE THE
ISSUANCE SUGGEST THE RADAR ESTIMATES ARE AT LEAST DOUBLE THE AMOUNT
REACHING THE GROUND.  SO IT APPEARS THE THREAT OF FLASH FLOODING IS
LOW BUT WILL LEAVE THE WATCH FOR AT LEAST ANOTHER COUPLE OF HOURS
THEN IT CAN BE REASSESSED.  CURRENT EXPIRATION IS SCHEDULED FOR 10
PM OR 04Z.

RIDGE WILL CONTINUE TO SHIFT INTO AND ACROSS NV OVER THE NEXT DAY OR
TWO.  THAT WILL SPREAD A NORTHERLY FLOW OVER MOST OF THE AREA AND
CONTINUE A DRYING TREND FROM THE NORTH. SOME MOISTURE WILL REMAIN
NEAR THE AZ BORDER BUT THERE SHOULD BE SOME DECREASE EVEN THERE.
TEMPERATURES WILL CLIMB A LITTLE AS THE RIDGE BECOMES DOMINANT AND
THE RESULTING DECREASE IN AFTERNOON CLOUDS WILL HELP THAT A BIT
ALSO.

AFTER MIDWEEK THE RIDGE STARTS SHIFTING EAST AGAIN WITH THE AXIS BY
THURSDAY MORNING FROM NORTHWEST UT TO SOUTH CENTRAL CO.  AREAS SOUTH
OF THE RIDGE AXIS WILL SEE MOISTURE BEGIN TO INCREASE AGAIN.  THAT
PROCESS EXPANDS OVER MOST OF THE AREA AS THE RIDGE CONTINUES EAST
AND SOUTHERLY FLOW SPREADS NORTH AND EAST.  THEN NOT A LOT OF CHANGE
FOR A COUPLE OF DAYS BUT WITH THE GFS INDICATING THERE COULD BE A
FEW WEAK SHORTWAVES RIPPLING NORTHWARD OVER THE AREA.

BY SUNDAY/MONDAY SOME DRYING SPREADS INTO THE AREA FROM THE
SOUTHWEST BUT BEING THAT FAR OUT WE WILL KEEP SOME ACTIVITY IN THE
PACKAGE FOR NOW.

SLC 0000  CDC 3222 SANDERS

.SLC...FLASH FLOOD WATCH SOUTH CENTRAL UT UNTIL 04Z.
Hazardous weather outlook, Jul 28, 2:57 PM MST, 33 minutes before
IDZ024-025-UTZ001>021-WYZ021-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN ACROSS THE SOUTHERN THIRD OF
UTAH THIS AFTERNOON MAINLY OVER THE HIGHER TERRAIN. SOME OF THESE
STORMS COULD PRODUCE HEAVY RAINFALL. LOCAL FLOODING OF DRY WASHES
AND SMALL STREAMS IS A POSSIBILITY THIS AFTERNOON THROUGH EARLY THIS
EVENING. SEE SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
July 28, 3:30 PM MST to 5:00 PM MST
Where
Garfield County, Escalante
Reported by
PARK/FOREST SERVICE
Coordinates
37.855, -111.443 (the zone’s center; the record gives no point)

Flash Flood, Kane

When
July 28, 3:30 PM MST to 5:00 PM MST
Where
Kane County, Paria
Reported by
PARK/FOREST SERVICE
Coordinates
37.285, -111.888 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379831, 5379832.